Hi everyone..my name is Amanda M. and since I just started this site I thought I would introduce myself. I actually came across the board while doing research on the ketogenic diet for a nutrition class paper. When I was 10 i was misdiagnosed with ADHD. I was immediately put on to a variety of medications over the years, eventually seeing over 9 different psychologists and being overmedicated on at least three ocassions. As a junior in high school I stopped the medication and was instantly gaining weight. Having been on adderall and never being hungry, sometimes for days on end, I weighed very little. Over the next two years I gradually evened out in weight and was happy with my body. During this time I began to undergo a lot of stress from school, work, and my family and now ex-boyfriend. One night in June 2003 I had a grande mal seizure in my basement as I was babysitting my infant nephew. My mother thought I was having a stroke (since they run in the family) and immediately called 911. After weeks of testing I was diagnosed with a mild form of juvenile epilepsy. Since then, almost two years later, I have gained almost 40 pounds and have terrible side effects from the Depakote ER. My doctor refuses to let me try other medications and I am currently thinking of switching to more herbal remedies, and I am even looking at the ketogenic diet. I've read a lot of everyone's posts here and I hope that I will be able to find the support here that everyone else has. I guess my first question would be to ask if anyone else has decided to go off their medication and try to work on their own bodies without the help of doctors, and how this has gone for you and if there's any advice you could give to me. Many thanks and I look forward to seeing everyone on the board!
~Sincerely, Amanda M.
HI Amanda and welcome! I am so sorry that you have a doctor who will not allow a med switch! QUality of life does matter. Depakote is the preferred med for some juvenile epilepsy, but that does not mean the only one.....
First, can you find another neuro for a second opinion? Maybe one that does Atkins for older teens with epilepsy? This has helped many and is a touch easier than the Keto.
keep reading, it helps to know what is going on!
mom of 2 teens who have battled seiuzres.
I started out on Teg and Pheno in 81; Pheno was dropped later and I was just on Teg... then Teg started to falter and I started my rollercoaster of Teg mixed with Dilantin&Depa, (horrible mix); High Teg doses; Lamictal, Dilantin and Teg, (lam failed) they wanted to reinstate depa but I objected. I HAD TO OBJECT in front of two interns for the Dr to hear me... He couldn't close his mouth when I told him the FDA information!!! Kepp introduced... you see the "rollercoaster" pattern... and I'm not covering all of me meds yet... there were others yet to come.
It's trial and error for over 7 YEARS when my seizures kicked back in. some horrible mixes, some toxic mixes...
YOU are the one that needs to be educated and stand up for yourself.
the big thing is KNOW your meds; KNOW the dose ranges KNOW the titrations; know if you need to avoid any foods or drinks (even exposure to sun). Know what indications are flags for reactions to the drugs. YOU are the person taking the medication.
I started doing that when my Dr (head or neurology) put me on a 3 drug mix he should have NEVER placed me on... it was ME that discovered that. NOT the pharmacy, not the hospital, not the Dr. Often it is UP TO YOU to be the active person looking out for youself. It never hurts reading the FDA papers on your meds so you are educated.